Florida, 2017

Damaging Winds in Florida, May 24, 2017

May 24, 2017 · NWS MFL · 2 events in 1 county or zone

Plenty of tropical moisture combined with a frontal squall line brought thunderstorms to South Florida. Some of these thunderstorms in the squall line produced gusty winds knocking over a few trees in Broward County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Plenty of tropical moisture combined with a frontal squall line brought thunderstorms to South Florida. Some of these thunderstorms in the squall line produced gusty winds knocking over a few trees in Broward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 24, 6:25 PM EST, 33 minutes earlier.

Area forecast discussion, May 24, 6:25 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Miami FL
725 PM EDT Wed May 24 2017

.AVIATION...Widespread showers and storms ongoing across region
currently. Main squall line is now east of KAPF, will push through
east coast sites 00Z-02Z. Tempo IFR VSBYS/MVFR cigs along with gusts
40-45kts possible within any convection. Lull in activity expected
03Z-12Z as main line moves into Atlantic, with VCSH for all sites.
Increase in convection after daybreak as main front approaches,
with VCTS for all sites along with a return of gusty SW winds
15-20ktsG25kts.

&&

.PREV DISCUSSION... /issued 355 PM EDT Wed May 24 2017/

DISCUSSION...

..SEVERE THUNDERSTORM WATCH IN EFFECT FOR GLADES, COLLIER,
HENDRY, PALM BEACH, AND BROWARD COUNTIES THROUGH 11PM...

THIS AFTERNOON AND TONIGHT...The main concern for the remainder of
today and tonight continues to be for strong to severe storms across
all of South Florida. Outside of any convective development, it will
remain a hot and breezy day with temperatures currently peaking in
the low-mid 90s and southwest winds gusting to near 30 mph.

A warm, moist and unstable atmosphere is in place across South
Florida this afternoon with a few showers and storms already
developing across the region. Southwesterly flow is picking up to 30-
40kts between 4-9kft, with 0-1km helicities a respectable 100
m2/s2. Further north, severe weather is already ongoing across
Central and North Florida with widespread activity.

Severe storm potential looks to come in two phases. The first
will be this afternoon primarily along the east coast, where the
seabreeze has developed and pushed inland across Miami-Dade,
Broward and a portion of the Palm Beach barrier island. Scattered
showers and storms will continue to develop across the region for
the remainder of the afternoon, focusing along the Palm Beach and
Broward metro early evening. With a few models showing low level
helicities increasing to 200-300 m2/s2, along with the low level
jet picking up, the concern remains for strong wind gusts and
isolated tornadoes. Given the instability in place, hail also will
be a concern especially with storm collisions.

Second wave will be this evening through overnight across all of
the region as the pre-frontal squall line over the eastern Gulf
and west Florida approaches the region. Models have sped up the
timing of this line considerably, which is consistent with current
radar trends. The line may weaken as it approaches and moves
further away from its parent front/system, but earlier arrival may
mean more daytime instability is available. Convective activity
looks to continue through the overnight primarily north of a
Everglades City to Boca Raton line. The main threat with overnight
activity will be for strong winds, but isolated tornadoes may
remain a concern with boundary collisions.

Localized heavy downpours can not be ruled out with any activity,
but due to the ongoing dry conditions and quick storm movement, no
significant flooding is expected.

THURSDAY...Showers and storms will continue through the day on
Thursday as the front slowly moves through the area. The best
dynamics will be lifting off to the northeast with the main upper
level trough, though low level winds will continue around 40kts. The
threat for significant severe weather will rapidly diminish during
the morning hours, though a few gusty storms will remain possible.
Activity will diminish from NW to SE into the afternoon as the
front pushes further south.

EXTENDED MEMORIAL DAY WEEKEND...Frontal boundary will wash out
across the far southern peninsula by Friday, with the deeper
moisture finally shunted south of the region into Saturday behind a
secondary weak mid level trough passage. High pressure will build in
both at the surface and aloft, leading to a more suppressed
atmosphere and light winds. A typical South Florida summertime
pattern will be in place with the seabreezes developing and moving
inland each afternoon. A few showers and storms will likely develop
along the sea breeze as it moves in, with the best coverage in the
afternoons and early evening with the seabreeze collision over the
interior. Temperatures will be near to slightly above normal in the
upper 80s and low 90s.

NEXT WEEK...Surface high will move east into the western Atlantic
early next week, with low level flow becoming more easterly across
the region. While both seabreezes will still be able to develop and
move inland, the east coast seabreeze will be more dominant, with
the best afternoon shower/storm chances over the interior and Gulf
coast and the east coast likely staying dry.

MARINE...Strong and gusty south-southwesterly winds will continue
into early Thursday ahead of the cold front currently moving through
the Florida peninsula. Speeds will continue around 20kts, with gusts
up to 30 knots possible outside of any convection. Seas look to peak
around 6-7ft in the offshore Gulf overnight with similar heights in
the Gulf stream by early Thursday. A Small Craft Advisory remain in
effect for all of the local waters.

Numerous showers and storms are expected from late this afternoon
into this evening as the front pushes further south, with the
potential for a few strong to severe storms. Frequent lightning,
gusts over 50kts, and isolated waterspouts may accompany the
strongest storms.

The front will wash out across the region late Thursday, with winds
becoming west-southwest around 15 knots. Winds will become light and
variable into the upcoming Memorial Day Weekend, with the afternoon
seabreezes developing each afternoon. Winds may reach 10-15kts with
the seabreezes near the coast during the afternoon. Seas diminish to
2ft or less by Saturday. A few storms may affect the intracoastal in
the early afternoon, with the best chances generally over interior
waterways and Lake Okeechobee in the afternoons.

CLIMATE...The east coast metro areas will be getting close to the
record highs for today which are:

Cities    Highs So Far   Record Highs
MIA           91           94 - 2013
FLL           91           94 - 1951
PBI           91           96 - 1917
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  77  90  70  89 /  90  70  20  20
Fort Lauderdale  77  90  76  90 /  80  70  20  30
Miami            76  88  76  92 /  90  70  20  40
Naples           78  85  71  88 /  80  70  10  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday morning for FLZ069.

AM...Small Craft Advisory until 11 AM EDT Thursday for AMZ610-630.

     Small Craft Advisory until 4 PM EDT Thursday for AMZ650-651-670-
     671.

GM...Small Craft Advisory until 11 AM EDT Thursday for GMZ656-657-676.

&&

AVIATION...88/ALM
Hazardous weather outlook, May 24, 12:50 PM EST, 6 hours 8 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
150 PM EDT Wed May 24 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
250600-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
150 PM EDT Wed May 24 2017

...SLIGHT RISK OF SEVERE THUNDERSTORMS...
...HIGH RISK OF RIP CURRENTS GULF COAST BEACHES...
...SMALL CRAFT ADVISORY...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip currents: There is a High risk of rip currents on Gulf coast
beaches. There is a moderate risk of rip currents Atlantic coast
beaches.

Thunderstorms: Scattered thunderstorms are expected this afternoon
and tonight. Some of the thunderstorms may become severe with
damaging winds and large hail. Isolated tornadoes can't be ruled out.
Dangerous cloud to ground lightning can be expected.

Tornadoes: A tornado cant be ruled out this afternoon and tonight,
especially over northern sections of South Florida.

Waterspouts: Waterspouts are possible on South Florida waters.

Wind: Isolated severe thunderstorms with damaging wind gusts in
excess of 60 mph are possible this afternoon and tonight, especially
over northern sections of South Florida. In addition, gusty southerly
winds of 20 to 30 knots will lead to hazardous marine conditions. A
Small Craft Advisory is in effect.

Waves: There is a slight risk for high seas around 7 feet in the
offshore Gulf waters.

Hail: Isolated severe thunderstorms may produce hail to the size of
quarters this afternoon and tonight across South Florida.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A small craft advisory for winds of 20 to 25 knots is in effect for
Atlantic waters through Thursday afternoon.

Thunderstorms are likely Thursday, especially early in the day. The
primary hazard will be cloud to ground lightning, but gusty winds
will accompany the stronger thunderstorms. Friday through early next
week, a few thunderstorms are possible each afternoon, mainly over
interior South Florida.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Individual spotters are encouraged
to report high wind, hail and flooding to the National Weather
Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 24, 5:38 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
638 PM EDT WED MAY 24 2017

FLZ066-069-070-073-242330-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
Inland Miami-Dade County FL-
638 PM EDT WED MAY 24 2017

...Significant Weather Advisory for 45 to 55 mph winds for eastern
Collier and southeastern Hendry Counties Until 730 PM EDT...

* At 637 PM EDT...Doppler radar was tracking a line of strong
  thunderstorms extending from 7 miles northwest of Montura to near
  Royal Palm Hammockm, moving east AT 40 mph.

* The primary impacts will be gusty winds of 45 to 55 mph. These
  winds can down small tree limbs and branches...and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Ave Maria, Immokalee, Hendry Correctional, Big Cypress Seminole
  Reservation, Big Cypress National Preserve, Dade-Collier Training
  Airport, Copeland, Miles City, Sunniland, Bunker Hill, Jerome and
  Deep Lake.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
southern, southeastern and southwestern Florida.

LAT...LON 2675 8090 2582 8087 2581 8124 2595 8139
      2639 8144
TIME...MOT...LOC 2237Z 270DEG 36KT 2670 8119 2599 8162

KScharf
Local storm report, May 24, 5:48 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
648 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     MARINE TSTM WIND 6 E BUCKHEAD RIDGE      27.14N  80.79W
05/24/2017  M41 MPH          AMZ610             FL   MESONET

            A THUNDERSTORM PRODUCED A WIND GUST OF 41 MPH OVER THE
            NORTHERN PORTION OF LAKE OKEECHOBEE

&&

EVENT NUMBER MFL1700156

CWC
Local storm report, May 24, 6:12 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
712 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     MARINE TSTM WIND 7 W PAHOKEE             26.82N  80.78W
05/24/2017  M41 MPH          AMZ610             FL   MESONET

            A THUNDERSTORM PRODUCED A WIND GUST OF 41 MPH ON THE
            SOUTHERN END OF LAKE OKEECHOBEE

&&

EVENT NUMBER MFL1700157

CWC
Special weather statement, May 24, 6:12 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
712 PM EDT WED MAY 24 2017

FLZ066>075-168-172>174-250045-
Inland Collier County FL-Metro Broward County FL-Far South Miami-
Dade County FL-Inland Miami-Dade County FL-
Metro Palm Beach County FL-Coastal Miami Dade County FL-
Coastal Collier County FL-Inland Broward County FL-Hendry FL-
Coastal Broward County FL-Coastal Palm Beach County FL-
Mainland Monroe FL-Metropolitan Miami Dade FL-
Inland Palm Beach County FL-
712 PM EDT WED MAY 24 2017

...Significant Weather Advisory for 45 to 55 mph winds and the
development of funnel clouds for eastern Collier...Mainland Monroe...
Miami-Dade...southeastern Hendry...Broward and Palm Beach Counties
Until 845 PM EDT...

* At 709 PM EDT...Doppler radar was tracking a Line of strong
  thunderstorms with rotation, Capable of producing a funnel cloud
  along a line extending from near Palm City to near Big Cypress
  Seminole Reservation to 8 miles southwest of Wilderness Waterway
  to 16 miles southwest of Middle Cape Sable...and moving east
  northeast, at 40 mph. There are also showers and thunderstorms
  ahead of the line, over the east coast metro areas, which are
  capable of producing wind gusts of 45 to 55 mph.

* In addition, gusty winds from 45 TO 55 mph are possible. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Coral Springs, West Palm Beach, Pompano Beach, Davie,
  Miami Beach, Plantation, Sunrise, Boca Raton, Deerfield Beach,
  Boynton Beach, Delray Beach, Homestead, Tamarac and Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes. Move
indoors and stay away from windows.

Residents should remain on the alert for additional statements and
possible warnings.

Stay tuned to NOAA weather radio and other local media for further
details or updates.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
southern, southeastern and southwestern Florida.

LAT...LON 2619 8004 2590 8014 2537 8020 2514 8118
      2521 8125 2537 8120 2565 8136 2573 8134
      2576 8142 2630 8138 2682 8085 2680 8082
      2703 8064 2696 8061 2697 8003
TIME...MOT...LOC 2309Z 249DEG 36KT 2708 8028 2623 8098 2554 8123 2504
8137

SI
Local storm report, May 24, 6:13 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
713 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     MARINE TSTM WIND 10 NW PAHOKEE           26.90N  80.79W
05/24/2017  M40 MPH          AMZ610             FL   MESONET

            A THUNDERSTORM PRODUCED A WIND GUST OF 40 MPH OVER THE
            CENTER OF LAKE OKEECHOBEE

&&

EVENT NUMBER MFL1700158

CWC
Local storm report, May 24, 6:26 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
726 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     MARINE TSTM WIND 1 E HOMESTEAD PARK      25.44N  80.31W
05/24/2017  M44 MPH          AMZ630             FL   MESONET

            A THUNDERSTORM PRODUCED A WIND GUST OF 44 MPH AT TURKEY
            POINT.

&&

EVENT NUMBER MFL1700159

CWC

The radar

The Miami radar (KAMX), 51 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
May 24, 6:58 PM EST
Where
Broward County, 4.84 mi N of Miramar
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
26.070, -80.400

A thunderstorm produced a 61 mph / 53 knot wind gust at the WeatherBug mesonet site located at Cypress Bay High School in Weston.

Thunderstorm Wind, Broward

When
May 24, 7:07 PM EST
Where
Broward County, 2.83 mi NNW of Miramar
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
26.040, -80.410

An off duty NWS employee reported multiple medium sized trees down on 196 Ave between Griffin Road and Sheridan Street due to thunderstorms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697981, 697984.